Thrombocytopenia Associated with Hypersensitivity to Ranitidine: Possible Cross‐Reactivity with Cimetidine

U. Gafter, D. Zevin, L. Komlos, E. Livni, J. Levi

Research output: Contribution to journalArticlepeer-review

Abstract

A rare case of thrombocytopenia associated with ranitidine is described. The thrombocytopenia was accompanied by eosinophilia and slightly elevated serum IgE. The platelet and eosinophilic counts returned to normal as soon as the drug was stopped. Cell‐mediated immunity (CMI) determined in vitro by the leukocyte migration inhibition factor test was found against ranitidine and cimetidine. IgE antibody response against both drugs was also found by the mast cell degranulation test. These data suggest an association between the ranitidine‐induced thrombocytopenia and both humoral antibody response and CMI. Cross‐reactivity between the two H2‐receptor antagonists is suggested, as well.

Original languageEnglish
Pages (from-to)560-562
Number of pages3
JournalAmerican Journal of Gastroenterology
Volume84
Issue number5
DOIs
StatePublished - May 1989

Fingerprint

Dive into the research topics of 'Thrombocytopenia Associated with Hypersensitivity to Ranitidine: Possible Cross‐Reactivity with Cimetidine'. Together they form a unique fingerprint.

Cite this